Indian Journal of Cancer
Home  ICS  Feedback Subscribe Top cited articles Login 
Users Online :25
Small font sizeDefault font sizeIncrease font size
Navigate here
  Search
 
  
Resource links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (472 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed3374    
    Printed139    
    Emailed0    
    PDF Downloaded256    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2011  |  Volume : 48  |  Issue : 1  |  Page : 134-135
 

Colitis and colonic perforation in a patient with breast carcinoma treated with taxane based chemotherapy


1 Department of Radiodiagnosis and Imaging, Postgraduate Institute of Medical Education and Research, Sector-12, Chandigarh -160 012, India
2 Department of General Surgery, Postgraduate Institute of Medical Education and Research, Sector-12, Chandigarh -160 012, India

Date of Web Publication10-Feb-2011

Correspondence Address:
K S Sodhi
Department of Radiodiagnosis and Imaging, Postgraduate Institute of Medical Education and Research, Sector-12, Chandigarh -160 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-509X.76647

Rights and Permissions



How to cite this article:
Sodhi K S, Aiyappan S K, Singh G, Prakash M, Khandelwal N. Colitis and colonic perforation in a patient with breast carcinoma treated with taxane based chemotherapy. Indian J Cancer 2011;48:134-5

How to cite this URL:
Sodhi K S, Aiyappan S K, Singh G, Prakash M, Khandelwal N. Colitis and colonic perforation in a patient with breast carcinoma treated with taxane based chemotherapy. Indian J Cancer [serial online] 2011 [cited 2019 Aug 25];48:134-5. Available from: http://www.indianjcancer.com/text.asp?2011/48/1/134/76647


Sir,

A 38-year-old female was diagnosed to have locally advanced breast cancer. She was started on a combination of 5% Fluorouracil, Epirubicin and Cyclophosphamide. She completed four cycles of this and achieved a partial response. She was switched to Docetaxel for another four cycles. Seven days after her first dose of Docetaxel, she presented to our emergency services with acute abdomen, diarrhea and shock. She also had a low urine output and her serum creatinine was 3.5 mg/dL. The blood pressure was 70/40 mmHg, pulse rate was 140 beats/minute, respiratory rate was 28/minute, and central venous pressure was 3 cm water. She was not neutropenic at admission. She was started on intravenous fluids, inotropic support, antibiotics and investigated further. Contrast-enhanced computed tomography (CT scan) was performed, which showed mural stratification of entire colon with perforation of the ascending colon [Figure 1]. There was flattening of the inferior vena cava (IVC) and reduced caliber of the aorta and superior mesenteric artery, findings seen in shock [Figure 2]. The adrenals were enlarged and showed intense contrast enhancement. The patient was operated immediately after CT scan.
Figure 1: Contrast-enhanced CT abdomen reveals mural stratification with perforation of the ascending colon and free air (arrow)

Click here to view
Figure 2: CT abdomen shows flattening of the IVC (white arrow). The adrenals are enlarged and showed intense contrast enhancement (black arrow)

Click here to view


At laparotomy, the cecum and proximal ascending colon were necrotic and perforated, along with gross peritoneal contamination. An end ileostomy was fashioned after resection of the necrotic segment. The biopsy revealed ischemic necrosis of the colon. Her postoperative course was complicated by septicemia, shock, atrial fibrillation, wound infection and dehiscence. She recovered and at discharge she was clinically free of breast cancer (complete clinical response). It was decided not to give her additional doses of Docetaxel. After wound healing and nutritional recovery, she underwent a mastectomy and axillary clearance 3 months after her discharge. She underwent post-mastectomy radiotherapy. Four months after the mastectomy, the ileostomy was dismantled and bowel continuity restored by an ileo-colic anastomosis. She is disease free 1 year after her diagnosis of breast cancer.

Chemotherapy reagents have been implicated in three patterns of necrotizing colitis - pseudomembranous colitis, neutropenic enterocolitis, and ischemic colitis.[1],[2],[3] All three patterns have been reported with taxane therapy from time to time. Typhlitis (neutropenic enterocolitis) is a rare but severe side-effect of cytotoxic treatment, mostly seen in patients of leukemia with prolonged neutropenia due to chemotherapy. The association of this entity with breast cancer and the use of Docetaxel were highlighted by a report of 6 cases from M.D. Anderson Cancer Center. [2],[3]

The events in typhlitis follow the following sequence: mucosal damage of the bowel, bacterial invasion, increased proliferation of bacteria resulting from decreased immunocompetence, production of bacterial endotoxins, leading on to intramural hemorrhage, ulceration, ischemia, and necrosis of the bowel wall. [3] A contributing factor may be the associated mesenteric venous thrombosis due to Docetaxel therapy. [4]

In conclusion, our patient had a Docetaxel induced necrosis of the colon which led on to perforation, peritonitis and sepsis. She recovered from this event to successfully complete her treatment for breast cancer and is alive and disease free 1 year after the adverse event. Ischemic colitis should be suspected in patients of breast carcinoma, presenting with acute abdominal pain, who are receiving taxane based chemotherapy. An abdominal CT scan is essential to establish the diagnosis. Colonoscopy should not be attempted as it is associated with increased risk of perforation. Dose reduction or discontinuation of drug will reduce the reoccurrence of colitis.

 
  References Top

1.Li Z, Ibrahim NK, Wathen JK, Wang M, Mante Menchu RP, Valero V, et al. Colitis in patients with breast carcinoma treated with taxane-based chemotherapy. Cancer 2004;101:1508-13.  Back to cited text no. 1
    
2.Ibrahim NK, Sahin AA, Dubrow RA, Lynch PM, Boehnke-Michaud L, Valero V, et al. Colitis associated with docetaxel-based chemotherapy in patients with metastatic breast cancer. Lancet 2000;355:281-3.  Back to cited text no. 2
    
3.Sezer O, Eucker J, Possinger K. Colitis associated with docetaxel-based chemotherapy. Lancet 2000;355:1823-4.  Back to cited text no. 3
    
4.Feenstra J, Vermeer RJ, Stricker BH. Ch. Mesenteric Venous Thrombosis attributed to Docetaxel. Am J Clin Oncol 2000;23:353-4.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 ACG Clinical Guideline: Epidemiology, Risk Factors, Patterns of Presentation, Diagnosis, and Management of Colon Ischemia (CI)
Lawrence J Brandt,Paul Feuerstadt,George F Longstreth,Scott J Boley
The American Journal of Gastroenterology. 2015; 110(1): 18
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

  Site Map | What's new | Copyright and Disclaimer
  Online since 1st April '07
  2007 - Indian Journal of Cancer | Published by Wolters Kluwer - Medknow